Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 204, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2009, 3:03 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2009, 3:03 PM CDT (20:03 UTC)
- Expired
- Jul 28, 2009, 3:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:25 PM CDT | HAIL 1 | 9 S St. John, KS | |
| Jul 28, 3:50 PM CDT | HAIL 1.75 | 1 S Preston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 282003
SVRDDC
KSC151-185-282045-
/O.NEW.KDDC.SV.W.0204.090728T2003Z-090728T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.
STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 345 PM CDT
* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 3 MILES SOUTHWEST OF HUDSON...MOVING SOUTHEAST AT
25 MPH.
* LOCATIONS IMPACTED INCLUDE...
HUDSON...
STAFFORD...
ZENITH...
NEOLA...
PRESTON...
RURAL RESIDENCES OF NORTHEASTERN PRATT AND STAFFORD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3761 9847 3783 9887 3802 9886 3815 9870
3801 9846
TIME...MOT...LOC 2003Z 313DEG 23KT 3807 9868
$$
JOHNSON2 follow-up statements
000
WWUS53 KDDC 282016
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT TUE JUL 28 2009
KSC151-185-282045-
/O.CON.KDDC.SV.W.0204.000000T0000Z-090728T2045Z/
STAFFORD KS-PRATT KS-
316 PM CDT TUE JUL 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN PRATT AND SOUTHERN STAFFORD COUNTIES...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF ST. JOHN...MOVING
SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ST. JOHN...
STAFFORD...
ZENITH...
ZENITH...
NEOLA...
PRESTON...
RURAL RESIDENCES OF NORTHEASTERN PRATT AND SOUTHERN STAFFORD
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3797 9884 3809 9861 3801 9846 3761 9847
3783 9887
TIME...MOT...LOC 2016Z 315DEG 24KT 3795 9868
$$
JOHNSON000 WWUS53 KDDC 282034 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 334 PM CDT TUE JUL 28 2009 KSC151-185-282045- /O.CON.KDDC.SV.W.0204.000000T0000Z-090728T2045Z/ STAFFORD KS-PRATT KS- 334 PM CDT TUE JUL 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR NORTHEASTERN PRATT AND SOUTHEASTERN STAFFORD COUNTIES... AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF NEOLA...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ZENITH... NEOLA... PRESTON... RURAL RESIDENCES OF NORTHEASTERN PRATT AND SOUTHEASTERN STAFFORD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTH CENTRAL KANSAS. && LAT...LON 3777 9876 3790 9876 3801 9846 3761 9847 TIME...MOT...LOC 2034Z 315DEG 24KT 3784 9862 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:56 AM CDT, 12 hours 7 minutes earlier.
Area forecast discussion, Jul 28, 2:56 AM CDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 256 AM CDT TUE JUL 28 2009 .DISCUSSION... DAYS 1-2... OVER THE NEXT 24 HOURS TWO UPPER LVL WAVES ARE PROGGED TO MOVE OUT OF THE ROCKIES AND CROSS WESTERN KANSAS. THE FIRST EARLY THIS MORNING WITH THE SECOND ONE DURING THE AFTERNOON. THESE WILL KEEP AT LEAST A CHANCE FOR PCPN ACROSS MOST OF SW KS TODAY. WITH THIS IN MIND WILL NOT BE LOWERING POPS TODAY BUT MAY BUMP UP POPS SLIGHTLY IN A FEW LOCATIONS LATER THIS MORNING/EARLY THIS AFTERNOON DEPENDING ON RADAR TRENDS AND VERIFICATION WITH NAM AND WRF JUST BEFORE ISSUANCE TIME. WITH PLENTY OF CLOUDY COVER AND A CHANCE FOR RAIN THROUGH MUCH OF THE DAY WILL KEEP HIGHS BELOW THE CURRENT GUIDANCE. THE WILL BRIEFLY TAPER PCPN OFF FROM NORTH TO SOUTH EARLY TONIGHT AS OUR SECOND UPPER LVL TROF CROSSES WRN KS BUT BY LATE TONIGHT/EARLY WEDNESDAY 85H WAA STARTS TO DEVELOP ACROSS OUR SRN CWA. AS THIS WAA IMPROVES DURING THE EARLY MORNING HOURS ANOTHER SUBTLE UPPER WAVE IS PROGGED BY BOTH MODELS TO MOVE OUT OF CO INTO WRN KS. THIS SHOULD ENHANCE THE PCPN CHANCES FOR MUCH OF THE AREA. CURRENTLY LIKE THE IDEA FROM THE PREVIOUS FORECAST IN BEGINNING TO SPREAD POPS BACK INTO THE CWA DURING THE EARLY MORNING HOURS. BASED ON LOCATION OF A 7H BAROCLINIC ZONE AND WAA PROGGED BY THE NAM ON WEDNESDAY AFTERNOON WILL ADJUST THE POPS A LITTLE FURTHER NORTH AND EAST LATER IN THE DAY. BY 00Z THURS OUR NEXT COLD FRONT IS PROGGED TO LOCATED ACROSS NW KS AS THE NEXT STRONGER S/W TROF MOVES SOUTHEAST OUT OF WY TOWARDS THE CNTL PLAINS. ALTHOUGH SOME SCT STORMS ARE POSSIBLE EARLY IN THE DAY AHEAD OF THIS FRONT IT STILL APPEARS THE BETTER LIFT WILL BE WITH THE FROPA AND AHEAD OF THIS NEXT MORE SIGNIFICANT S/W TROF EARLY WEDNESDAY NIGHT. WITH SUBSIDENCE DEVELOPING IN THE WAKE OF THIS NEXT WAVE AND CURRENT TIMING OF THE FRONT FROM THE NAM AND GFS WILL TAPER THESE HIGH CHC POPS OFF FROM NW TO SE EARLY THURSDAY MORNING. DAYS 3-7... NOT A LOT OF TIME TO LOOK AT THE EXTENDED DUE TO ONGOING PRECIP. THE GFS, CANADIAN, AND ECMWF SEEM TO BE IN PRETTY GOOD AGREEMENT ON AN UPPER TROUGH OVER THE NORTHERN PLAINS/MIDWEST ON THURSDAY. RAIN SHOULD BE EXITING THE AREA AT THE START OF THE PERIOD AS A FRONT PUSHES SOUTH. FAIRLY COOL HIGH PRESSURE BUILDS IN BEHIND THE FRONT WITH BOTH THE GFS AND ECMWF DROPPING 850MB TEMPS INTO THE MID TEENS. LOWERED HIGHS THURSDAY A COUPLE OF DEGREES, AND MAY HAVE TO GO EVEN LOWER IF IT SEEMS THERE ARE A LOT OF LINGERING CLOUDS. NORTHWEST TO WESTERLY FLOW ALOFT CONTINUES OVER THE PLAINS, WITH THE MODELS DIFFERING IN THE DETAILS. THE ECMWF CONTINUES TO HAVE LOWER HEIGHTS OVER THE CENTRAL PLAINS, WHILE THE GFS TRIES TO BUILD A FLAT RIDGE OVER THE SOUTHERN PLAINS FOR THE WEEKEND. IT IS PRETTY MUCH IMPOSSIBLE TO NAIL THE TIMING OF MINOR SHORTWAVES AND FRONTS AT THIS POINT. LOW POPS EACH NIGHT CONTINUE TO SEEM REASONABLE WITH THIS PATTERN. WILL CONTINUE TO KEEP TEMPS BELOW SEASONAL AVERAGES. && .AVIATION... CHALLENGE FOR TODAY WILL BE THE TIMING AND EFFECTS OF CONVECTION. CURRENT TAF SITES HAVE VFR WITH MOST OF THE ACTIVITY TO THE SOUTH, ALTHOUGH SOME ADDITIONAL STORMS HAVE BEGUN TO MOVE BETWEEN KHYS AND KGCK. WILL KEEP AN EYE ON RADAR TRENDS AND TRY AND TIME AS MUCH AS POSSIBLE, BUT WITH MORE SHOWERS AND STORMS POSSIBLE AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH, IT MAY BE VCTS/CB FOR MUCH OF THE NEXT 24 HOURS. CEILING AND VIS SHOULD REMAIN VFR EXCEPT WHEN HEAVY RAIN IS DIRECTLY OVERHEAD. && .PRELIMINARY POINT TEMPS/POPS... DDC 78 62 83 57 / 50 20 40 50 GCK 79 61 83 56 / 30 20 40 40 EHA 82 61 87 57 / 50 20 40 40 LBL 80 62 86 59 / 50 20 40 50 HYS 76 61 81 56 / 40 10 40 50 P28 84 64 86 63 / 40 20 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/26/26
Hazardous weather outlook, Jul 28, 4:22 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 422 AM CDT TUE JUL 28 2009 KSZ030-031-043>046-061>066-074>081-084>090-291000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 422 AM CDT TUE JUL 28 2009 /322 AM MDT TUE JUL 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND EARLY TONIGHT. A FEW THUNDERSTORMS NEAR THE COLORADO BORDER WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS AGAIN WEDNESDAY AND EARLY WEDNESDAY NIGHT. BY LATE WEDNESDAY AFTERNOON A SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS EVENING WEST OF A GARDEN CITY TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 28, 2:47 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CDT TUE JUL 28 2009
KSZ065-066-282030-
PAWNEE-STAFFORD-
247 PM CDT TUE JUL 28 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND STAFFORD
COUNTIES...
AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN EASTERN PAWNEE AND STAFFORD COUNTIES...INCLUDING THE
CITIES OF SEWARD...HUDSON AND STAFFORD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3825 9848 3783 9848 3783 9876 3816 9895
3825 9880
TIME...MOT...LOC 1947Z 312DEG 19KT 3816 9878
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:31 PM CDT | Special Weather Statement | DDC | Morton, Stanton | 59 min |
| Jul 27, 10:44 PM CDT | Areal Flood Warning | DDC | Stanton | 6 hr |
| Jul 28, 2:47 PM CDT | Special Weather Statement | DDC | Stafford | 43 min |
| Jul 28, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 25 min |
| Jul 28, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.